Hail, Morgan
- When
- August 19, 5:27 PM MST
- Where
- Morgan County, Orchard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.330, -104.120
A severe thunderstorm produced large hail up to quarter size, north of Wiggins, and caused extensive crop damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail up to quarter size, north of Wiggins, and caused extensive crop damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 2:32 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 332 PM MDT FRI AUG 19 2011 .SHORT TERM...EARLIER FRONT BROUGHT A BIT MORE LOW LEVEL MOISTURE ACROSS PLAINS AS INITIALLY THOUGHT. BUT AIRMASS ALSO A BIT MORE STABLE AS SHOWN BY ACARS SOUNDINGS. MOST OF CONVECTION OCCURRING OVER MOUTNAINS AND FOOTHILLS WITH A BATCH ACROSS THE PLAINS NEAR THE WYOMING BORDER CLOSE IN THE BEST AREA OF LIFT ASSOCIATED WITH AN UPPER LEVEL JET. LATEST MODELS SHOW MOST OF THE CONVECTION OCCURRING ALONG THE NORTHERN PORTION OF THE CFWA NEAR THE JET WITH SOME STORMS FURTHER SOUTH. THERE IS ALSO SOME LIFT ASSOCIATED WITH A SHORTWAVE CURRENTLY MOVING INTO NORTHWEST COLORADO WHICH THE HRRR MODEL BRINGS ACROSS THE THE NORTHERN COLORADO BORDER. SO THE AREA ALONG THE NORTHERN CFWA COULD BE THE BEST AREA FOR CONVECTION THIS EVENING. BASED ON THIS TREND...WILL KEEP THE HIGHER POPS NEAR THE NORTHERN BORDER. OVERALL...CURRENT WEATHER AND POP GRIDS SEEM REASONABLE. LAPS SURFACE ANALYSIS SHOWING CAPES CLOSE TO 2000 J/G OVER THE FAR NORTHEAST CORNER...WITH LOWER CAPES FURTHER WEST AND SOUTHWEST. FORECAST SOUNDINGS ALSO SHOWING FAIRLY DECENT SHEAR...SO CANNOT RULE OUT A FEW STORMS BECOMING SEVERE IN THE NORTHEAST CORNER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. BRIEF HEAVY RAIN ASO A POSSIBILITY...BUT STORM MOTIONS LOOK TO BE AROUND 15 KTS SO FLOOD THREAT LOW. COULD SEE A FEW STORMS LINGER BEYOND MIDNIGHT OVER THE FAR NORTHEAST CORNER AS THE DISTURBANCE MOVES EAST OF THE AREA. BOUNDARY LAYER WIND AND HUMIDITY PROGS SHOW QUITE A BIT OF MOISTURE OVER THE NORTHEAST PLAINS OVERNIGHT WITH POTENTIAL FOR SOME STRATUS AND PERHAPS PATCHY FOG. ON SATURDAY...LOW LEVEL MOISTURE TO INCREASE ACROSS THE PLAINS DURING THE MORNING. BOTH NAM AND GFS HINT AT A WEAK DISTURBANCE MOVING ACROSS NEBRASKA PANHANDLE IN THE 12Z-18Z TIME FRAME... CLIPPING THE FAR NORTHEAST CORNER. THERE IS ALSO SOME QG ASCENT AND LIGHT QPF OVER THAT AREA. HARD TO IGNORE THOSE SIGNALS...AND WILL INCLUDE A SLIGHT CHANCE OF TSMS DURING THE MORNING. OTHERISE... FORECAST SOUNDINGS CONTINUE TO SHOW POTENTIAL FOR LOW CLOUDS AND OR FOG NORTH AND EAST OF DENVER IN THE MORNING SO WILL KEEP IN THE GRIDS. CROSS SECTIONS SHOW QUITE A BIT OF MOISTURE ACROSS THE AREA BY THE AFTERNOON. COULD SEE A FEW STORMS DEVELOP ACROSS THE HIGH COUNTRY BY NOON...THIS ALSO IN THE GRIDS AND STILL SEEMS REASONABLE. SHOULD SEE COVERAGE INCREASE DURING THE AFTERNOON AS AIRMASS BECOMES A BIT MORE UNSTABLE. AS FOR PLAINS...FORECAST SOUNDINGS INDICATE AIRMASS MAY BE FAIRLY CAPPED FOR MUCH OF THE DAY...DESPITE CAPES IN THE 1000-2000 J/KG RANGE. SO MAY AGAIN TAKE SOME TIME FOR STORMS TO SUSTAIN THEMSELVES. DECIDED TO LOWER THE POPS ALONG URBAN CORRIDOR AND PALMER DIVIDE FOR THE EARLY AFTERNOON AND DROPPED THE MENTION OF THE STORMS FARTHER EAST. FEEL BY LATE AFTERNOON...SHOULD SEE A BETTER CHANCE FOR STORMS. GIVEN THE FAIRLY HIGH CAPES AND FAIRLY DECENT SHEAR...SHOULD SEE SOME HAIL ALONG WITH BRIEF HEAVY RAIN WITH THE STORMS. SLIGHT CHANCE FOR A FEW SEVERE STORMS NORTHEAST OF DENVER WHERE THE CAPES ARE HIGHEST WITH HAIL THE MAIN THREAT STORM MOTION LOOKING TO BE AROUND 10-15 KTS...WHICH SHOULD LIMIT FLOOD POTENTIAL. TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SUGGEST HIGHS IN THE 80S ACROSS THE PLAINS WHICH LOOKS ON TRACK. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...ONLY MINOR ADJUSTMENTS NEEDED. LONG TERM (SATURDAY NIGHT-FRIDAY)...12Z AND 18Z MODEL RUNS INDICATE ONLY MODEST DAY-TO-DAY CHANGES IN THE LARGE SCALE WEATHER PATTERN OVER THE CENTRAL CONUS DURING THE EXTENDED PERIOD. HIGH AMPLITUDE UPPER LEVEL HIGH PRESSURE RIDGE FCST TO REMAIN NEARLY STATIONARY OVER THE ROCKY MTN REGION THROUGH AT LEAST LATE NEXT WEEK. MODELS SHOW A BATCH OF SUBTROPICAL MOISTURE RECIRCULATING BENEATH THE RIDGE OCCASIONALLY MOVING UP OVER COLORADO AND THE FRONT RANGE ON SOUTH-SOUTHEASTERLY LOW-LEVEL FLOW. STG DAYTIME HEATING AND WEAK OROGRAPHIC LIFT SHOULD PRODUCE AT LEAST ISOLATED TO SCATTERED AFTERNOON AND EVENING T-STORMS OVER AND ADJACENT TO HIGHER TERRAIN EACH DAY. IT NOW APPEARS WE/LL SEE OUR BEST CHANCE FOR CONVECTION ON SUNDAY AND MONDAY...HOWEVER STORMS ON SUNDAY MAY HAVE A BIT MORE PUNCH WITH THE ADDED LIFT PRODUCED BY A WEAK UPPER AIR DISTURBANCE BRUSHING NERN COLORADO LATE IN THE DAY. OTHERWISE...SEE TEMPERATURES SLIGHTLY ABOVE AVERAGE DURING THE PERIOD AND WINDS GENERALLY ON THE LIGHT SIDE. && .AVIATION...EARLIER COLD FRONT HAS INCREASED THE LOW LEVEL MOISTURE SLIGHTLY MORE THAN PREVIOUSLY THOUGHT. HOWEVER...THE COOLER AIRMASS HAS STABILIZED THE ATMOSPHERE. CURRENTLY STORMS ARE OCCURRING OVER THE HIGHER TERRAIN WEST AND NORTH OF THE AREA AIRPORTS...AND MAY HAVE A DIFFICULT TIME SURVIVING AS THEY MOVE ACROSS THE AREA. WILL CONTINUE THE VCTS THROUGH 04Z ALONG WITH THE TEMPO GUSTY WINDS. MODELS STILL HINTING AT THE DEVELOPMENT OF A DENVER CYCLONE OVERNIGHT WHICH COULD BRING LOW STRATUS AND/OR FOG TO THE AREA AIRPORTS INCLUDING DIA BETWEEN 09Z AND 15Z. BUT BOTH NAM AND GFS KEEP THE LOW STUFF EAST AND NORTH OF DENVER. WILL KEEP VFR CONDITIONS GOING. CHANCE FOR STORMS AFTER 18Z...MAINLY WEST AND SOUTH OF DENVER. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS TO AROUND 30KTS. VFR CEILINGS TO PREVAIL....WITH CEILINGS ABOVE 6000 FEET AGL. && .HYDROLOGY...CHANCE FOR THUNDERSTORMS THIS EVENING...MAINLY FOOTHILLS AND FAR NORTHEAST PLAINS. LOWER LEVELS HAVE MOISTENED A BIT MORE THAT INITIALLY THOUGHT...AS IPW VALUES HAVE INCREASED SLIGHTLY. STORMS COULD PRODUCE LOCALLY HEAVY RAIN...WITH THE MAIN THREAT OVER THE NORTHEAST PLAINS. STORM MOTION ROUGLY AROUND 15 KTS...SO THREAT FOR FLOODING LOW. MAY NEED TO WATCH FOR TRAINING OF ECHOES THIS EVENING. CHANCE FOR STORMS AGAIN SATURDAY AFTERNOON... MAINLY MOUNTAINS...FOOTHILLS AND PALMER DIVIDE. POTENTIAL FOR BRIEF HEAVY RAIN...BUT STORM MOTION OF 10-15 KTS SHOULD LIMIT FLOOD THREAT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...D-L LONG TERM...BAKER AVIATION...D-L
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT FRI AUG 19 2011 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1102 AM MDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND OVER THE PLAINS LATE THIS AFTERNOON AND EVENING. GUSTY WINDS TO 40 MPH ALONG WITH SMALL HAIL WILL BE POSSIBLE WITH THE STORMS. HOWEVER...SOME THUNDERSTORMS COULD BECOME SEVERE ACROSS THE PLAINS BY THE EVENING HOURS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM BRIGGSDALE TO FORT MORGAN TO LIMON LINE WHERE THE AIRMASS IS EXPECTED TO BE MORE UNSTABLE ALONG WITH BETTER SHEAR. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...ALONG WITH BRIEF HEAVY RAIN. THE COMBINATION OF A EASTERLY UPSLOPE WINDS AND MONSOONAL MOISTURE WILL PROVIDE THE CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AGAIN THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER AND EAST OF THE FRONT RANGE THIS WEEKEND. A FEW STORMS ON THE PLAINS LATE IN THE DAY COULD PRODUCE HAIL...BRIEF HEAVY RAIN AND STRONG GUSTY WINDS. BY NEXT WEEK...THUNDERSTORM CHANCES SHOULD DIMINISH AS THE ATMOSPHERE GRADUALLY WARMS AND DRIES BENEATH A RIDGE OF HIGH PRESSURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER THE NORTHEAST PLAINS AFTER 5 PM. D-L/BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 515 PM MDT FRI AUG 19 2011 COZ042>044-192345- MORGAN COUNTY CO-NORTHEAST WELD COUNTY CO- CENTRAL AND SOUTH WELD COUNTY CO- 515 PM MDT FRI AUG 19 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY CENTRAL WELD COUNTY AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED OVER CENTRAL WELD COUNTY... OR 25 MILES NORTHWEST OF FORT MORGAN...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4056 10404 4037 10409 4037 10437 4058 10436 TIME...MOT...LOC 2316Z 250DEG 12KT 4045 10418
The Denver radar (KFTG), 70 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
2 hail. Local standard time, as filed.
Extensive crop damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339542, 339543.